Two different medications — one for erectile dysfunction and another for depression – were accidentally swapped in a factory mix-up, forcing the pharmaceutical company to recall them on Wednesday.
According to the US Food and Drug Administration (FDA), AvKare recalled one lot of 100 mg bottles of sildenafil, an erectile dysfunction medication, and one lot of 100 mg of trazodone, an anti-depressant.
"Men who take the sildenafil instead of trazadone may see the expected effects which are assistance with their erectile function," Dr. Jamin Brahmbhatt, a urologic surgeon, told Insider.
Sildenafil, the active ingredient in Viagra, can have health consequences for people with pre-existing conditions, especially those who take medication for high blood pressure.
A pharmaceutical company has had to recall batches of both erectile dysfunction drugs and anti-depressants, after mixing up their shipments.
Pharmaceutical company AvKARE had to recall a lot of 100 mg trazodone, an antidepressant and tranquilizer, and another of sildenafil, a medication used to treat ED, were switched during the bottling process at a third-party factory, according to an FDA report released Wednesday.
Consuming trazodone without realizing could cause common side effects like dry mouth, drowsiness, and nausea, or prompt a less common side effect called priapism, or persistent erections.
Unintentional consumption of sildenafil, the active ingredient in Viagra, can pose serious health risks for people with underlying medical conditions.
Sildenafil can cause heart attacks and death when mixed with certain medications
Sildenafil works by increasing blood flow to the penis in order to help induce an erection with additional stimulation like sex or masturbation, according to WebMD.
If mixed with other medications, the results can be unsafe, Dr. Jamin Brahmbhatt, a urologic surgeon at South Lake Hospital in Orlando, told Insider.
People who take it unwittingly, he said, may experience the common side effects of the drugs like "low blood pressure, dizziness, congestion (stuffy nose, headache), upset stomach, vision changes."
Sildenafil mixed with any medications containing nitrates, which are used to treat high blood pressure or angina, can cause your blood pressure to drop and cause cardiovascular complications, like lowering blood to a dangerous level, heart attack, and even death.
"Men who take the sildenafil instead of trazodone may see the expected effects which are assistance with their erectile function," Brahmbhatt said.
Brahmbhatt recommends going to a doctor as soon a possible if you notice signs of low blood pressure like fatigue or lightheadedness.
AvKARE said they have told their distributors and customers about the switch. Anyone who suspects they have the switched product is advised to contact AvKARE at 1-855-361-3993 or email email@example.com.
Read the original article on Insider